JOURNAL ARTICLE
REVIEW

Drug-induced liver injury due to antimicrobials, central nervous system agents, and nonsteroidal anti-inflammatory drugs

Harshad Devarbhavi, Raúl J Andrade
Seminars in Liver Disease 2014, 34 (2): 145-61
24879980
Antimicrobial agents including antituberculosis (anti-TB) agents are the most common cause of idiosyncratic drug-induced liver injury (DILI) and drug-induced liver failure across the world. Better molecular and genetic biomarkers are acutely needed to help identify those at risk of liver injury particularly for those needing antituberculosis therapy. Some antibiotics such as amoxicillin-clavulanate and isoniazid consistently top the lists of agents in retrospective and prospective DILI databases. Central nervous system agents, particularly antiepileptics, account for the second most common class of agents implicated in DILI registries. Hepatotoxicity from older antiepileptics such as carbamazepine, phenytoin, and phenobarbital are often associated with hypersensitivity features, whereas newer antiepileptic drugs have a more favorable safety profile. Antidepressants and nonsteroidal anti-inflammatory drugs carry very low risk of significant liver injury, but their prolific use make them important causes of DILI. Early diagnosis and withdrawal of the offending agent remain the mainstays of minimizing hepatotoxicity.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24879980
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"